Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 49, NWS Key West, FL

October 21, 2020

NWS Key West, FL issued this small craft advisory at Oct 21, 2020, 11:11 AM EDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2020, 11:11 AM EDT (15:11 UTC)
Expired
Oct 22, 2020, 9:43 AM EDT
In force
23 hr
Issued by
NWS Key West, FL

The text

As transmitted.

010 
WHUS72 KKEY 211511
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1111 AM EDT Wed Oct 21 2020

GMZ042-052-072-212200-
/O.EXP.KKEY.SC.Y.0048.000000T0000Z-201021T1500Z/
/O.NEW.KKEY.SC.Y.0049.201021T1511Z-201021T2200Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
1111 AM EDT Wed Oct 21 2020

...SMALL CRAFT ADVISORY IN EFFECT...


* WHAT...East winds 20 to 25 kt with gusts up to 30 kt.

* WHERE...Eastern Straits of Florida, and Hawk Channel from 
  Ocean Reef to Craig Key.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ033-034-055-075-211615-
/O.EXP.KKEY.SC.Y.0048.000000T0000Z-201021T1500Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1111 AM EDT Wed Oct 21 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have subsided below 20 knots, however small craft should
continue to exercise caution as winds will remain 15 to 20 knots
for this afternoon.

$$
4 follow-up statements
447 
WHUS72 KKEY 212025
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
425 PM EDT Wed Oct 21 2020

GMZ032>035-043-044-053>055-073>075-220430-
/O.EXB.KKEY.SC.Y.0049.201021T2200Z-201022T0900Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
425 PM EDT Wed Oct 21 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds increasing to near 20 knots with gusts up to 
  25 knots expected.

* WHERE...Straits of Florida, Hawk Channel from Craig Key to 
  Halfmoon Shoal, and the Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ042-052-072-220430-
/O.EXT.KKEY.SC.Y.0049.000000T0000Z-201022T0900Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
425 PM EDT Wed Oct 21 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds around 20 knots with gusts up to 25 knots.

* WHERE...Eastern Straits of Florida, and Hawk Channel from 
  Ocean Reef to Craig Key.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
282 
WHUS72 KKEY 220205
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1005 PM EDT Wed Oct 21 2020

GMZ032>035-042>044-052>055-072>075-220900-
/O.CON.KKEY.SC.Y.0049.000000T0000Z-201022T0900Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1005 PM EDT Wed Oct 21 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds near 20 knots, higher near widespread showers
  and isolated thunderstorms.

* WHERE...Straits of Florida, Hawk Channel, Bayside waters of the
  Middle Keys, Gulfside waters of the Lower Keys, and the deep Gulf
  waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
476 
WHUS72 KKEY 220813
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
413 AM EDT Thu Oct 22 2020

GMZ032-035-220915-
/O.CAN.KKEY.SC.Y.0049.000000T0000Z-201022T0900Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
413 AM EDT Thu Oct 22 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

GMZ033-034-042>044-052>055-072>075-221500-
/O.EXT.KKEY.SC.Y.0049.000000T0000Z-201022T1500Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
413 AM EDT Thu Oct 22 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds near 20 knots.

* WHERE...Straits of Florida, Hawk Channel, and the deep Gulf 
  waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

APA
491 
WHUS72 KKEY 221343
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
943 AM EDT Thu Oct 22 2020

GMZ033-034-042>044-052>055-072>075-221445-
/O.CAN.KKEY.SC.Y.0049.000000T0000Z-201022T1500Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
943 AM EDT Thu Oct 22 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have subsided below 20 knots, however small craft should
exercise caution as winds will remain 15 to 20 knots into the
afternoon.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 21, 4:51 AM EDT, 6 hours 20 minutes earlier.

Area forecast discussion, Oct 21, 4:51 AM EDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Key West FL
451 AM EDT Wed Oct 21 2020

.DISCUSSION...
.CURRENTLY...
Under mostly cloudy skies, mainly east winds of 5 to 15 mph along
with showers passing through, temperatures are in the mid to upper
70s along the Florida Keys. Meanwhile, local radars are detecting
scattered showers and an occasional thunderstorm tracking west
northwest across our region. Due to episodes of rainfall, winds
are mainly east ranging from 12 to 20 knots across our entire
marine district.

&&

.SHORT TERM...(Today through Friday night)
A mid and upper level trough will lie in the Southeast Gulf of
Mexico through tonight, before exiting offshore of the east coast
of the Florida Peninsula on Thursday. Hence, periodic spells of
ascent will persist through tonight. Meanwhile, a low level trough
extending from the Yucatan Peninsula and into the extreme
Southeast Gulf of Mexico, will maintain a confluent and very moist
easterly trajectory. Subsequently, well above normal likely pops
will be inserted through tonight. For the balance of this week,
pockets of drier air, an evolving decoupled flow and little if any
lift will result in high chance pops taping off to low chance
beginning Friday.

&&

.LONG TERM...(Saturday through Tuesday)
Another low level trough lying from the Northwest Caribbean Sea
northeastward into the Bahamas, will track northwestward and
cross our entire region late Saturday night and Sunday. With that,
ample low level moisture and subtle low level confluence will
prompt 30 to 40 percent rain chances. Beyond that, a weak Western
Atlantic ridge will extend across the Sunshine State, resulting
in much drier air to seep in. Hence, isolated climo 20 percent
pops along with daytime highs in the upper 80s and overnight lows
near 80 degrees.

&&

.MARINE...
Moderate to occasionally strong east breezes are anticipated, but
with typical peaks and lulls expected today through the balance
of this week. For this weekend, gentle to moderate breezes are
expected, before light to gentle winds are anticipated by Sunday
night.

&&

.AVIATION...
MVFR/IFR conditions with showers and thunderstorms will likely
continue to impact the MTH terminal during the predawn hours, while
VFR conditions prevail at EYW. During the day and Wednesday evening,
periods of MVFR/IFR and gusty winds with multiple rounds of showers
and storms will be possible at both terminals. However, confidence
as to the timing, location and coverage of convection remains quite
low beyond the next couple of hours, and users should expect
frequent TAF amendments and TEMPOs to handle the rapidly changing
weather conditions throughout the day. Aside from convective
impacts, expect mainly E winds around 10 knots.

&&

.CLIMATE...
In 1964, the daily record low temperature of 64 degrees was last
recorded in Key West. Temperature records date back to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West 85 78 85 79 / 70 70 50 40
Marathon 85 78 85 79 / 70 70 50 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 11 AM EDT this morning for GMZ033-034-
     055-075.

&&

Public/Marine/Fire...APA
Aviation/Nowcasts....Jacobson

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 21, 5:02 AM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
502 AM EDT Wed Oct 21 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-220915-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
502 AM EDT Wed Oct 21 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are anticipated along the Florida Keys and
the surrounding coastal waters through tonight. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and strong gusty winds associated with the stronger and quickly
moving cells.

Otherwise, the observed water levels will lie near to just above
Coastal Flood Statement thresholds for at least portions of the
the Florida Keys. Hence, a Coastal Flood Statement will be
extended for parts of the Island Chain due to minor saltwater
flooding of low-lying lots and roads through tonight.

And finally, A Small Craft Advisory is in effect this morning for
the outer waters of Mainland Monroe to the waters in and around
Dry Tortugas, and southward into the western waters south for
60 nm. Despite a brief decrease in winds this afternoon, winds are
expected to freshen tonight, hence, a Small Craft Advisory may be
required for portions of our marine district.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are anticipated along the Florida Keys and
the surrounding coastal waters through the period.

The primary thunderstorm hazards will be cloud to surface
lightning strikes and gusty winds.

Meanwhile, saltwater flooding of low-lying lots and roads will
likely require Coastal Flood Statements on Thursday, before
dropping below Statement levels thereafter.

And finally, a Small Craft Advisory may be required for portions
of our coastal waters Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:29 AM EDTAreal Flood AdvisoryKEYMonroe6 hr
Oct 21, 8:56 AM EDTCoastal Flood AdvisoryKEYMonroe49 hr
Oct 21, 9:22 AM EDTAreal Flood AdvisoryKEYMonroe95 min
Oct 21, 11:51 AM EDTCoastal Flood StatementKEYMonroe21 hr
Oct 21, 1:27 PM EDTAreal Flood AdvisoryKEYMonroe2 hr

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.